Refusal to care.
Explore the source record for details and available documents.
Biomedical subjects
Publications and source records attributed to H McAlpine.
Explore the source record for details and available documents.
Ascertaining the thinking of professionals as they are confronted with ethical practice issues is a prerequisite to understanding ethical decision making. Before researchers or educators can examine the effectiveness of various approaches to ethics teaching and learning, there is a need for reliable and valid tools to assess practitioners' cognition. A potential problem with the few measuring instruments currently available is the fact that they ask subjects to rank order existing lists of issues. This says little about an individuals' own thinking about ethical issues and may prompt thinking or responses which would not otherwise have occurred. This paper reports the results of a study to test the psychometric properties of a new instrument, the Ethical Reasoning Tool (ERT) that measures ethical reasoning of nurses. The ERT demonstrates a promising way to reveal unprompted ethical thinking about a practice dilemma, thereby clarifying 'real' versus 'assumed' professional reasoning. The tool allows nurse educators to identify areas of student learning/reasoning deficiency that can be addressed by educational interventions. The ERT also allows nurse educators to evaluate the effectiveness of nursing ethics study units in a trustworthy way.
Increasingly, the professional literature reflects a call for the adoption of a (feminist) "ethic of caring" as a model for moral education is nursing. But what is not clear is the relationship between "care" and "ethics, " or between an "ethic of caring" and "moral education." Has ethics, and the issue of ethics education for nurses, become entangled with what may be a separate issue of an "ethic of caring" for the nursing profession? This article presents an overview of evolving ethical stances of three professions, and shows how the dichotomous views within philosophy and psychology have strongly influenced ethical thought in nursing. Major questions concerning the stances are raised. Nurse educators need to have a critical awareness of the scope and complexity of the discussion, and the ability to closely scrutinize conclusions reached by each profession's theorists. Viewpoints concerning what should comprise ethics education in nursing will depend on the particular ethical stance adopted. Ethics education for nurses will continue in its present confused state until there is focused and directed critical reflection about what is currently known regarding moral development, ethical thought, and the role of education in both.
Brain natriuretic peptide (BNP) is a cardiac ventricular hormone that may be a sensitive and specific marker of changes in ventricular function. In a prospective, randomised open trial with 16 patients followed for 6 months after first Q wave anterior myocardial infarction we set out to determine: whether BNP concentrations are raised acutely, the effect on circulating BNP of angiotensin-converting enzyme (ACE) inhibition, how BNP and atrial natriuretic peptide (ANP) concentrations compared as correlates of left-ventricular ejection fraction, and whether plasma BNP concentrations could distinguish patients with low (< 40%) and relatively preserved (> 40%) ejection fractions. Plasma concentrations of BNP measured on days 2, 7, 8, 42, and 180 postinfarction were significantly raised in patients compared with normal controls and to a proportionately greater degree than ANP concentrations. Treatment with placebo (n = 8) or oral captopril (n = 8) from day 8 resulted in significantly lower BNP concentrations at days 42 (p = 0.05) and 180 (p < 0.05) in the captopril-treated group. Compared with ANP, BNP concentrations were much more strongly correlated with radionuclide-measured left-ventricular ejection fraction at days 2, 42, and 180. All 8 patients with baseline (day 2) ejection fractions of 40% or above had plasma BNP concentrations less than 10 pmol/L, whereas the 8 patients with ejection fractions less than 40% had BNP concentrations greater than 10 pmol/L. Our findings suggest that measurements of circulating BNP may identify those patients with significant left-ventricular dysfunction who have been highlighted by the Survival and Ventricular Enlargement study as likely to benefit from long-term ACE inhibition after myocardial infarction.
A case is described in which bis (1, 1 dioxoperhydro-1, 2, 4-thiadiazinyl-4-) methane (Taurolin) has saferly been administered on a long term basis to prevent recurrent sepsis in a patient receiving parenteral nutrition. A 26-year-old male with Crohn's disease receiving parenteral nutrition suffered repeated episodes of sepsis and developed an infected intra-atrial thrombus despite repeated courses of antimicrobial chemotherapy and surgical intervention. Continued parenteral nutrition was essential du5e to intestinal failure. Taurolin was administered in the parenteral feed, as a 0.3% solution, to prevent recrudescent and recurrent infection. This concentration was shown, in vitro, to be bactericidal to a variety of pathogenic organisms. No recurrence of sepsis, nor any evidence of side effects was observed throughout the 12 month period of Taurolin administration. After 12 months the taurolin was discontinued and within 2 weeks the patient was re-admitted with recurrent septicaemia. Following re-introduction of Taurolin the infection was controlled and the patient remains well. In our experience the addition of taurolin to the nutritive feeds of a patient at risk of sepsis is a safe and effective method of preventing recurrent sepsis.
The new, long acting converting enzyme inhibitor enalapril was given to 26 patients with moderate to severe heart failure. In 23 cases the mean systolic blood pressure fell from 120 (SD 22) to 108 (25) mm Hg without adverse effects. Profound hypotension with severe bradycardia and sweating, however, occurred in three patients, most pronounced two to four hours after the first dose. The haemodynamic and biochemical changes in these patients were similar to those seen in patients with severe symptomatic hypotension after the first dose of the converting enzyme inhibitor captopril, except that with enalapril the changes occurred later and were longer lasting. Evidence of myocardial damage and reversible renal failure was seen in one patient, and acute reversible deterioration in renal function occurred in one other. In patients with heart failure converting enzyme inhibitors should be administered initially under strict medical supervision with appropriate facilities available for dealing with occasional profound hypotension.